Tennessee, 2021

Flash Flood in Tennessee, August 13, 2021

August 13, 2021 · NWS MEG · 1 event in 1 county or zone

A cold front moved in from the northwest causing thunderstorms to develop resulting in some flash flooding in portions of Arkansas and southwestern Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved in from the northwest causing thunderstorms to develop resulting in some flash flooding in portions of Arkansas and southwestern Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 13, 2:33 PM CST, 22 minutes earlier.

Area forecast discussion, Aug 13, 2:33 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
333 PM CDT Fri Aug 13 2021

.DISCUSSION...

Currently, showers and thunderstorms are very slowly moving
across the area. With little movement, ample CAPE, PWATs 1.8-2in
these storms are efficient rainmakers. Flash flooding is a
concern. Please use caution and do not drive onto/through flooded
roadways. Turn around, don't drown. These storms are out ahead of
a cold front that is draped across Indiana, Illinois and through
the Plains. This front will continue to move through the area into
tomorrow evening. Rain and storms are possible again tomorrow with
temperatures into the upper 80s.

For the rest of the weekend through next week, we can expect
temperatures into the upper 80s and low 90s with no heat advisory
concerns through at least mid to late week. The upper level ridge
that has weakened over the past 24 hours will hang out over our
area which will allow for daily showers and thunderstorms through
late week.

Looking to the tropics we have Tropical Storm Fred which looks to
affect the FL panhandle Sunday evening. It should track into the
southern Appalachians missing our area. The next area of focus is
tropical Depression 7, which may become Grace, is further out in
the Atlantic. As of now it is too far out to predict what, if any,
impacts this system will have on the Mid-South.

SMW

&&

.AVIATION...
18Z TAF CYCLE

Lots of uncertainty over the next 12-18 hours as a
cold front moves across the Midsouth with numerous outflow
boundaries across the area. Showers and thunderstorms should
impact all TAF sites this afternoon with slight weakening after
sunset. Showers may continue through the night and increase in
coverage tomorrow. MEM may see additional thunderstorms after 18z
tomorrow. Winds may shift from the north ahead of the actual cold
front due to outflow, and possibly shift back from the southwest
before the front ushers in northeast wind behind the front. Cigs
will also be ragged and variable along and ahead of the front, but
should settle around 10,000 ft tonight.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 13, 2:31 AM CST, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
331 AM CDT Fri Aug 13 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-141045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
331 AM CDT Fri Aug 13 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Marginal Risk for severe thunderstorms today, along and
north of the Interstate 40 corridor. Damaging winds and flash
flooding will be possible.

Away from thunderstorm outflow, midafternoon heat indices may
approach 105 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Aug 13, 1:00 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
200 PM CDT Fri Aug 13 2021

ARZ036-MSZ001-TNZ088-131945-
Crittenden AR-DeSoto MS-Shelby TN-
200 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southwestern
Crittenden, western DeSoto and southwestern Shelby Counties through
245 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm over
Anthonyville, or 10 miles northeast of Hughes, moving southeast at 35
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southaven, Olive Branch, West Memphis, Horn Lake, Hernando, T O
Fuller State Park, Memphis, Walls, Edmondson, Horseshoe Lake,
Anthonyville, Pinckney, Lake Cormorant, Lynchburg, Eudora, Simsboro,
Whitehaven, Southwest Memphis, Newport and Kate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 9041 3500 9040 3505 9040 3514 9035
      3498 8985 3474 8999 3485 9020 3486 9020
      3486 9023 3495 9041
TIME...MOT...LOC 1900Z 296DEG 32KT 3503 9032

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 13, 1:13 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
213 PM CDT Fri Aug 13 2021

ARZ027-035-132000-
Poinsett AR-Cross AR-
213 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southwestern
Poinsett and northwestern Cross Counties through 300 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm near
McFadden, or 15 miles southeast of Newport, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherry Valley, Hickory Ridge, Waldenburg, Fisher, Wiley Crossing,
Pittinger and Supply.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3556 9104 3560 9073 3533 9077 3537 9104
TIME...MOT...LOC 1913Z 283DEG 17KT 3545 9105

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 13, 1:14 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
214 PM CDT Fri Aug 13 2021

ARZ027-035-132000-
Poinsett AR-Cross AR-
214 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southwestern
Poinsett and northwestern Cross Counties through 300 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hickory Ridge, or 16 miles southeast of Newport, moving east at 20
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherry Valley, Hickory Ridge, Waldenburg, Fisher, Wiley Crossing,
Pittinger and Supply.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3556 9104 3560 9073 3533 9077 3537 9104
TIME...MOT...LOC 1914Z 283DEG 17KT 3545 9104

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 13, 1:15 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
215 PM CDT Fri Aug 13 2021

ARZ027-035-132000-
Poinsett AR-Cross AR-
215 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southwestern
Poinsett and northwestern Cross Counties through 300 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hickory Ridge, or 16 miles southeast of Newport, moving east at 20
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherry Valley, Hickory Ridge, Waldenburg, Fisher, Wiley Crossing,
Pittinger and Supply.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3556 9104 3560 9073 3533 9077 3537 9104
TIME...MOT...LOC 1914Z 283DEG 17KT 3545 9104

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 13, 1:25 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
225 PM CDT Fri Aug 13 2021

MSZ003-004-014-132015-
Tippah MS-Union MS-Benton MS-
225 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northern Union,
southwestern Tippah and southeastern Benton Counties through 315 PM
CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ripley, moving south at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Albany, Ripley, Blue Mountain, Gravestown, Keownville, Myrtle,
Cotton Plant, Shari, Union Hill, Murry, Poolville, Concord, Old
Myrtle, Pumpkin Center, Molino, Clarysville, Whitten Town, Baker,
Parks and Smalco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3479 8912 3481 8890 3448 8882 3446 8915
TIME...MOT...LOC 1924Z 356DEG 20KT 3474 8901

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 13, 2:27 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
327 PM CDT Fri Aug 13 2021

ARZ027-035-036-132100-
Poinsett AR-Cross AR-Crittenden AR-
327 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southeastern
Poinsett, northwestern Crittenden and northeastern Cross Counties
through 400 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherry Valley, or 9 miles northwest of Parkin, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marked Tree, Earle, Parkin, Tyronza, Cherry Valley, Smithdale, Three
Forks, Togo, Birdeye, Colton, Twist, McDonald, Boat Run, Cloar,
Galilee, Bay Village, Coldwater, Northern Ohio, Monterey and
Princedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3526 9073 3544 9075 3553 9038 3526 9034
TIME...MOT...LOC 2026Z 262DEG 17KT 3537 9066

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The radar

The Memphis radar (KNQA), 39 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
August 13, 2:55 PM CST to 5:00 PM CST
Where
Shelby County, 2.26 mi SW of Capleville to 3.77 mi E of National Cemetery
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
34.996, -89.947

Flash flooding occurred in East Memphis with several cars stranded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978297.